North Dakota, 2010

Hail in North Dakota, June 5, 2010

June 5, 2010 · NWS FGF · 3 events in 2 counties and zones

Daytime heating and cold air aloft combined to produce quite a few showers and thunderstorms. A few of the thunderstorms dropped quarter sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Daytime heating and cold air aloft combined to produce quite a few showers and thunderstorms. A few of the thunderstorms dropped quarter sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 5, 1:22 PM CST, 4 hours 13 minutes earlier.

Area forecast discussion, Jun 5, 1:22 PM CST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
222 PM CDT SAT JUN 5 2010

.SHORT TERM...
PERSISTENT CHANCES FOR SHOWERS AND TSTMS CONTINUE TO BE THE MAIN
FORECAST CHALLENGES THROUGHOUT THIS PORTION OF THE FORECAST. HARD
TO EVEN FIND A SMALL TIME BLOCK TO GO DRY. WILL CONTINUE TO
FOLLOW A MODEL BLEND FOR THE TONIGHT THRU TUE FORECAST.

TONIGHT...FIRST BATCH OF LIGHT SHOWERS IS CURRENTLY MOVING OUT OF
WEST CENTRAL MN. IN THE WAKE OF THIS PCPN BAND...THICK CLOUDS
HAVE HELD TEMPS IN THE LOW 60S. ELSEWHERE THERE HAS BEEN SOME
THINNING OF CLOUDS AND TEMPS HAVE RECOVERED INTO THE UPPER 60S AND
LOW 70S. WITH THE COLD POOL ALOFT AND THE ONGOING SFC HEATING ARE
STARTING TO SEE THE RADAR LIGHT UP WITH SPORADIC SHOWERS/ISOLATED
TSTMS. THESE WILL HAVE TO BE MONITORED THROUGHOUT THE LATE
AFTERNOON AND EVENING. MOST OF THE TSTMS SHOULD BE WEAK BUT THERE
COULD BE AN ISOLATED TSTM THAT COULD BE STRONG. CONVECTIVE
PARAMETERS ARE GENERALLY WEAK. AFTERNOON MIXING SHOWS SFC DEW
POINTS QUITE A BIT LOWER THAN AT SUNRISE...RANGING FROM THE MID
40S TO LOW 50S. PRECIPITABLE WATER VALUES ALSO DROPPING FROM
HIGHER OVERNIGHT VALUES TO 0.8 TO 0.9 INCHES. HAVE POPPED QUITE A
BIT OF THICK CUMULUS WHICH IS LIMITING THE SFC HEATING TOO.
AS OF MID AFTERNOON ARE LOOKING AT SFC BASED CAPE VALUES OF
500-1000 J/KG ALONG/WEST OF THE RED RIVER VALLEY. NOT MUCH SFC
FOCUS BUT NICE UPPER JET CONTINUES TO PUSH THRU SOUTH DAKOTA
PROVIDING SOME LIFT INTO OUR FA. BULK SHEAR VALUES GET BETTER
CLOSER TO THE SD BORDER AND MUCH WEAKER ALONG THE CANADIAN BORDER.
ALL PARAMETERS SHOULD WEAKEN AFTER SUNSET ALTHOUGH MODELS WANT TO
LINGER SOME WEAK SHOWERS PAST MIDNIGHT.

SUN-TUE...FAIRLY ZONAL 500MB FLOW WILL BEGIN TO AMPLIFY A BIT LATE
TONIGHT AND INTO SUNDAY. UPPER JET REMAINS OVER THE NORTHERN
PLAINS AIDING IN LARGE SCALE LIFT. EXPECTING A SIMILAR TYPE OF DAY
AGAIN SUNDAY AFTERNOON WITH LOTS OF POPCORN SHOWERS/ISOLATED
THUNDER WITH SOME HEATING...FADING OUT AGAIN DURING THE EVENING.
WEAK RIDGE CRESTS OVER THE AREA BY MON MORNING WITH 850MB FLOW
FINALLY TURNING BACK TO THE SOUTH OVER THE WESTERN DAKOTAS. THIS
SHOULD FINALLY START PUSHING MORE MOISTURE/INSTABILITY BACK INTO
THE HIGH PLAINS. AS THE FLOW BECOMES ZONAL AGAIN ON MONDAY IT WILL
START TO PUSH A SFC FRONT INTO THE CENTRAL DAKOTAS. THIS FRONT
WILL PUSH ACROSS THE FA MON NIGHT INTO EARLY TUE...ALTHOUGH TIMING
STILL IN QUESTION THIS FAR OUT. ALL SAID...PERIOD CONTINUES TO
LOOK ACTIVE WITH LOTS OF PCPN CHANCES. TEMPS STILL LOOK TO REMAIN
SLIGHTLY BELOW NORMAL.

.LONG TERM [WED-SAT]...
AN UNSETTLED PERIOD IS EXPECTED FOR THE EXTENDED FORECAST PERIOD AS
THE ZONAL PATTERN BREAKS DOWN AND A SIGNIFICANT UPPER TROUGH SETTLES
INTO THE PACIFIC NORTHWEST FOR THE LATTER HALF OF NEXT WEEK. WENT
WITH A GFS/ECMWF BLEND FOR DETAILS. SOUTHWESTERLY FLOW ALOFT WILL
ALLOW A SERIES OF SHORTWAVES TO BE EJECTED INTO THE NORTHERN PLAINS.
TIMING OF INDIVIDUAL PRECIPITATION EVENTS IS STILL VERY DIFFICULT
AND GENERAL CHANCE PROBABILITIES REMAIN TO BLEND WITH THE NEIGHBORS.

TEMPERATURES DURING THE EXTENDED PERIOD REMAIN PROBLEMATIC AS MORE
EXTENSIVE CLOUD COVER...TIMING OF RAINFALL EVENTS...AND A
QUASI-STATIONARY SURFACE BOUNDARY SHOULD SET UP SOMEWHERE IN THE
NORTHERN PLAINS. AT THE PRESENT TIME...EXPECT THE NORTHERN FA TO
REMAIN SLIGHTLY COOLER THAN SEASONAL NORMALS WITH THE SOUTHERN AREAS
CLOSER TO AVERAGE JUNE TEMPERATURES.

&&

.AVIATION...
VFR CONDITIONS ARE ANTICIPATED FOR MOST AREAS THROUGH 18Z SUNDAY. AN
ISOLATED THUNDERSTORM MAY BRING TEMPORARY MVFR CONDITIONS FOR A
BRIEF PERIOD LATE THIS AFTERNOON OR EARLY EVENING. NORTHWESTERLY
SURFACE WINDS WILL REMAIN GENERALLY 6 KNOTS OR LESS AFTER SUNSET.
KDVL SHOULD BEGIN TO SEE BREAKS IN THE CLOUD COVER BY MID TO LATE
MORNING SUNDAY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

GODON/BRAMER/WJB
Hazardous weather outlook, Jun 5, 6:00 AM CST, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
700 AM CDT SAT JUN 5 2010

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-061200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
700 AM CDT SAT JUN 5 2010

...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING OVER ALL OF EASTERN NORTH DAKOTA AND NORTHWEST AND WEST
CENTRAL MINNESOTA. THE STORMS CAN BE EXPECTED AFTER 4 PM AND SHOULD
DIMINISH AFTER 9 PM CDT. THE STORMS WILL MOST LIKELY PRODUCE SOME
LARGE HAIL.

AN UPPER LEVEL JET WILL MOVE SOUTH DAKOTA TODAY. COLD AIR ALOFT
WILL MOVE OVER MOIST AIR AT LOW LEVELS AND CREATE INSTABILITY.
THUNDERSTORMS ARE EXPECTED TO BE DIURNALLY DRIVEN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED SUNDAY.
THE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

In the hours before

Special weather statement, Jun 5, 3:31 PM CST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
431 PM CDT SAT JUN 5 2010

MNZ001-007-013-014-052215-
PENNINGTON MN-RED LAKE MN-WEST MARSHALL MN-WEST POLK MN-
431 PM CDT SAT JUN 5 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POLK...EXTREME
SOUTHWESTERN MARSHALL...SOUTHWESTERN PENNINGTON AND WESTERN RED LAKE
COUNTIES UNTIL 515 PM CDT...

AT 427 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 11 MILES SOUTHWEST OF WARREN...OR 13 MILES NORTHEAST OF
GRAND FORKS...MOVING TO THE SOUTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
SHERACK AND ANGUS AROUND 450 PM CDT.
KEY WEST AROUND 455 PM CDT.
EUCLID AROUND 505 PM CDT.
RED LAKE FALLS...WYLIE AND HUOT AROUND 515 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

EWENS
Local storm report, Jun 5, 4:04 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
504 PM CDT SAT JUN 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             2 NNW KEY WEST          47.96N 96.80W
06/05/2010  E1.00 INCH       POLK               MN   PUBLIC

0500 PM     HAIL             1 E KEY WEST            47.93N 96.76W
06/05/2010  E1.00 INCH       POLK               MN   TRAINED SPOTTER

&&

MEWENS
Local storm report, Jun 5, 4:40 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
540 PM CDT SAT JUN 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HAIL             6 SE OSLO               48.13N 97.04W
06/05/2010  E1.00 INCH       POLK               MN   PUBLIC

&&

MEWENS
Local storm report, Jun 5, 5:26 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
626 PM CDT SAT JUN 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             2 E RINDAL              47.50N 96.09W
06/05/2010  E1.00 INCH       NORMAN             MN   PUBLIC

&&

MEWENS

The radar

The Fargo/Grand Forks radar (KMVX), 83 km away, was scanning. The volume nearest the first event began at 23:37 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Barnes

When
June 5, 5:35 PM CST
Where
Barnes County, 4.28 mi W of Dazey
Measured
0.88 in hail
Reported by
Public
Coordinates
47.170, -98.290

Hail, Barnes

When
June 5, 5:36 PM CST
Where
Barnes County, 5.21 mi W of Dazey
Measured
1 in hail
Reported by
Public
Coordinates
47.190, -98.310

Dime to quarter sized hail fell and most was soft graupel.

Hail, Pembina

When
June 5, 6:00 PM CST
Where
Pembina County, 1.54 mi WSW of Drayton
Measured
0.88 in hail
Reported by
Public
Coordinates
48.560, -97.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2010Every state in 2010This day in weather historyWarnings in North Dakota, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223723, 223724, 223725.